Share this Article
Tan F, Nam TQ, Lee KO, Cheah WK, Mukherjee JJ
Correspondence: Dr Mukherjee J J, firstname.lastname@example.org
Antineutrophil cytoplasmic antibody (ANCA)- associated vasculitis is a potentially life-threatening adverse effect of antithyroid medications. We present a 22-year-old woman with Graves' disease who developed recurrent episodes of arthritis while on treatment with propylthiouracil. A diagnosis of propylthiouracil-induced ANCA-associated vasculitis was established only after exhaustive rheumatological investigations failed to establish a cause for her arthritis. Anti-myeloperoxidase antibody (anti-MPO) titres were grossly elevated at 172.7 RU/mL (0-20). Her arthritis resolved promptly following the withdrawal of propylthiouracil and the anti-MPO titres declined over 16 months to 66.8 RU/mL. While she did not develop the life-threatening renal or respiratory tract complications, there was a delay in establishing the correct diagnosis with its attendant morbidity. This case highlights the need for greater awareness of this relatively rare adverse effect of antithyroid medications so as to allow its early detection, leading to the prompt cessation of the offending medication.
Keywords: antineutrophil cytoplasmic antibody, arthritis, hyperthyroidism, propylthiouracil, vasculitis
Singapore Med J 2006; 47(2): 163-165